Hail, Washington
- When
- May 21, 2:30 PM EST
- Where
- Washington County, 1.38 mi S of Fleming
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.360, -81.620
Showers and thunderstorms formed on the afternoon of the 21st as a warm front lifted across the middle Ohio River Valley. One of the storms produced wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and thunderstorms formed on the afternoon of the 21st as a warm front lifted across the middle Ohio River Valley. One of the storms produced wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 12:46 PM EST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 146 PM EDT Mon May 21 2018 .SYNOPSIS... Weak warm front moves northward today. Cold front crosses Tuesday night. High pressure to end the work week. && .NEAR TERM /THROUGH TUESDAY/... As of 145 PM Monday... Front which was stalled near I-64 is starting to drift back north early this afternoon... a trend which should continue through the remaining of the afternoon. Starting to get showers popping up near and south of the front which will also gradually expand in the instability of the warm sector this afternoon and drift northward into this evening. Also currently have a cluster of showers and storms approaching the far NW forecast area which. Models had been struggling a bit with activity north of the front, but HRRR seems to have latched on to this and carries it across the NW corner of the CWA over the next couple hours. Shear is not all that great today -- 0-6km bulk shear maxes out around 25kts across the west and north, but with plenty of instability some storms may become strong to severe with gusty outflow and hail the main threat. With slower storm motion and precipitable water around 1.5 inches, any repetitive cells could lead to isolated water concerns. In a rather juicy atmosphere think at least some isolated to scattered showers and storms will linger through the night so kept POPs going. A cold front will approach from the west late Tuesday. Ahead of this front we should see areas of showers and thunderstorms across the forecast area. Did go with an area of likely POPs crossing from west to east through the day associated with an upper level shortwave trough running out ahead of the surface cold front. With lots of clouds around all day, instability is pretty sparse, but with the upper level support and some surface convergence an isolated stronger storm or two is possible. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 255 AM Monday... A trof axis and associated cold front will cross late Tuesday night and early Wednesday, with drier air advecting in for the afternoon. High pressure builds in from the north Wednesday night and Thursday with a more comfortable airmass for folks to enjoy. There probably will be some dense river valley fog around Thursday morning. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 AM Monday... High pressure moves east of the area Friday and Saturday, allowing a return southerly flow of increasingly warm and humid air. This will bring the threat for mainly diurnally driven showers/storms across southwest Virginia and southeast West Virginia Friday, with everyone else remaining dry. It appears our holiday weekend is shaping up to be unsettled. A tropical system meandering along the northern Gulf coast will combine with return from from the upper ridge off the southeast coast and an approaching upper level trof for rounds of showers/storms over the weekend. PWATS surge to near 2 inches on Sunday with downpours potentially adding to a flooding concern. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... A warm front will lift through today with showers and thunderstorms. Very tough to time these out to any specific terminal so went with general vicinity mention right now and expect amendments will be needed as cells approach different sites. Coverage low enough to let this fall off overnight, but still expect some echos on radar overnight. Ahead of a cold front, expect more showers and storms on Tuesday. Any storms will be capable of brief restrictions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and restrictions with convection could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY M H H H H H H H H M M M BKW CONSISTENCY M H H H H H H H H M M M EKN CONSISTENCY H H H H H H H H H M M M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M M M AFTER 18Z TUESDAY... Brief periods of IFR possible in showers and storms into Tuesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ SHORT TERM...30 LONG TERM...30 AVIATION...MZ
Hazardous Weather Outlook National Weather Service Charleston WV 253 AM EDT Mon May 21 2018 VAZ003-004-WVZ013-015-018-020-024>034-039-040-515>526-220700- Dickenson-Buchanan-Lincoln-Kanawha-Calhoun-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 253 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016-017-019- 220700- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Ritchie- 253 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a small chance for severe thunderstorms this afternoon and evening. Damaging winds and large hail are the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT MON MAY 21 2018
OHZ067-075-076-211845-
Washington-Athens-Morgan-
215 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...
At 215 PM EDT, a strong thunderstorm was located near Buchtel, or
near Athens, moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Athens, Nelsonville, Glouster, Chesterhill, Chauncey, Buchtel,
Jacksonville, Murray City, Trimble, Amesville, Stroud Run State Park,
Burr Oak State Park, Bartlett and The Plains.
LAT...LON 3934 8173 3929 8219 3947 8223 3947 8217
3948 8217 3956 8216 3955 8204 3957 8204
3960 8182
TIME...MOT...LOC 1815Z 255DEG 21KT 3941 8212
ABESpecial Weather Statement
National Weather Service Charleston WV
227 PM EDT MON MAY 21 2018
OHZ075-084-211845-
Athens-Vinton-
227 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 226 PM EDT, radar indicated a couple strong thunderstorms were
located from near Lake Hope State Park to near Mcarthur. Movement
was east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Mcarthur, Lake Hope State Park, Zaleski and Creola.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3926 8217 3919 8256 3932 8262 3939 8237
3939 8229 3941 8229 3943 8221
TIME...MOT...LOC 1826Z 249DEG 8KT 3931 8229 3925 8254
16Special Weather Statement
National Weather Service Charleston WV
253 PM EDT MON MAY 21 2018
OHZ075-076-211930-
Washington-Athens-
253 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON
AND SOUTHERN ATHENS COUNTIES...
At 253 PM EDT, radar indicated a couple strong thunderstorms, one 7
miles south of Chesterhill and another near Albany. Movement was
east at 10 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Athens, Marietta, Albany, Amesville, Fleming, Stroud Run State Park
and Bartlett.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3943 8144 3927 8177 3920 8216 3920 8221
3930 8226 3945 8185 3945 8183 3946 8182
3948 8177
TIME...MOT...LOC 1853Z 268DEG 9KT 3938 8184 3928 8220
16The Charleston,WV radar (KRLX), 117 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Veto Road was blocked by a fallen tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745894, 745896.